Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 76, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2003, 4:41 PM EDT for Screven County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 4:41 PM EDT (20:41 UTC)
- Expired
- May 17, 2003, 5:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 172041
SVRCHS
GAC251-172130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCREVEN COUNTY IN SOUTHEAST GEORGIA...
* UNTIL 530 PM EDT
* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS ALONG A LINE EXTENDING FROM 8 MILES EAST OF HUNTERS TO 5
MILES WEST OF CAPTOLO...OR ALONG A LINE EXTENDING FROM 15 MILES
SOUTHEAST OF SYLVANIA TO 9 MILES SOUTH OF SYLVANIA...MOVING NORTH
AT 5 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
CAPTOLO...
HUNTERS...
ALTMAN AND SYLVANIA...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LARGE
HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE LIKELY.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
LAT...LON 3262 8141 3262 8174 3290 8175 3293 8151
3277 8143
$$
PMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:42 PM EDT, 59 minutes earlier.
Area forecast discussion, May 17, 3:42 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT FRI MAY 16 2003
.SHORT TERM...BACKDOOR CDFNT IS BEING MASKED THIS AFTN BY AN INCRG
ERLY FLOW BUT IS LIKELY LURKING SOMEWHERE AROUND THE SAVANNAH RIVER.
THE ATMOS IS PRIMED FOR SVR WX S OF THIS BNDRY WITH STRONG INSTAB
NOTED. A TORNADO WATCH IS IN EFFECT FOR ALL OF SE GA AND PARTS OF SE
SC UNTIL 8 PM. WL CONT MENTION OF LARGE HAIL AND DAMAGING WINDS IN
THE ZFP AS WELL AS THE FCST GRIDS TO CVR. ACTIVITY WL LIKELY CONT
WELL INTO THE EVNG BEFORE SLOWLY DIMINISHING. LOWS TNGT WL BE TRICKY
WITH THE FNT BISECTING THE CWFA. DEWPOINTS HAVE NOT REALLY FALLEN
THIS AFTN WITH THE LOW-LVL FLOW COMING IN OFF THE ATLC BUT MID 60
DEWPOINTS ARE NOT FAR OFF. WL GO WITH A RANGE FOR LOWS ACROSS THE
NRN ZONES WITH LOWS IN THE UPR 60S TO AROUND 70 S OF THE FNT.
.LONG TERM...BACKDOOR FNT STARTS TO LOOSE ITS IDENTITY BY SUN AS THE
ONSHORE GRADLY DEEPENS AND THE SHALLOW AIRMASS BEGINS TO MODIFY.
THINK THERE WILL BE ENOUGH OF AN ONSHORE FLOW TO KEEP TEMPS DOWN ESP
ACROSS SC WHERE THE COOLER AIR WL BE DEEPEST. SHORT WAVE RIDGE
BUILDS ACROSS OVR THE AREA ON SUN IN RESPONSE TO THE UPR LOW OUT W
SINKING FARTHER S...BUT BELIEVE ENOUGH INSTAB WL BE AVBL TO INTERACT
WITH PSBL WK RIPPLES ALOFT AND THE SEA BREEZE TO TRIGGER ADDITIONAL
CONVECTION...ESP IN SE GA. DIURNALLY AND SEA BREEZE DRIVEN TSTMS ARE
PSBL MON AND TUE WITH A BTR CHANCE FOR TSTMS HOLDING OFF UNTIL LTE
WED WITH AN APRCHG FNT. FNT TRIES TO PUSH OFFSHORE ERLY THU BUT
ENOUGH OF THE UPR TROF HANGS BACK TO KEEP LOWISH POPS IN THROUGH
FRI. SAT LOOKS DRY WITH NR NORMAL TEMPS.
.MARINE...SHALLOW COASTAL FLOODING A THREAT AGAIN TONIGHT...THIS
TIME WITH A GREATER ONSHORE COMPONENT TO THE WIND THAN LAST NIGHT.
ANY ADDITIONAL RAINFALL ALONG THE COASTAL PLAIN WILL ALSO ENHANCE
THE COASTAL FLOOD POTENTIAL. ADDITIONALLY...WILL GO WITH SMALL CRAFT
ADVISORY FOR MARGINAL SEAS TONIGHT AND INTO MONDAY AMZ350.
REMAINDER OF FORECAST SIMILAR TO PREVIOUS FORECAST...WITH WIND/WAVES
GENERALLY FOLLOWING GFS/WNAWAVE MODELS. ONLY EXCEPTION IS SUNDAY
NIGHT AND MONDAY WHERE THE OPERATIONAL GFS BRINGS A SHORTWAVE
EASTWARD THROUGH THE GEORGIA WATERS. THIS SOLUTION HAS BEEN
DISCARDED SINCE IT IS AN OUTLIER FROM THE GFS ENSEMBLE CONSENSUS AND
THE CMC/ECMWF/ETA. OTHERWISE FLOW VEERS TO SOUTHERLY AND
SOUTHWESTERLY BY MIDWEEK AS THE SURFACE ANTICYCLONE MOVES OFFSHORE.
CHS 67 79 66 80 / 40 40 30 40
SAV 68 81 67 83 / 60 40 30 40
CHL 70 77 70 77 / 40 40 30 40
NBC 68 80 67 82 / 50 40 30 40
RBW 66 78 65 80 / 50 40 30 40
MHP 67 83 66 83 / 60 40 30 40
.CHS...
GA...TORNADO WATCH UNTIL 8 PM AMZ354-Z087-088-099>101-114>119-137>139.
SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
AMZ354-GAZ117-119-139-141.
SC...TORNADO WATCH UNTIL 8 PM AMZ352-SCZ040-042-044-047-048-051.
SMALL CRAFT ADVISORY AMZ350.
SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
AMZ330-350-352-SCZ047>051.
ST/ST. JEANHazardous weather outlook, May 17, 12:30 PM EDT, 4 hours 11 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-171900- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1230 PM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 17, 2:34 PM EDT, 2 hours 7 minutes before
SCZ042-043-048-049-171915- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 234 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 315 PM EDT... AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF WHITE HALL...OR ABOUT 10 MILES EAST OF YEMASSEE...MOVING NORTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GREEN POND...GARDENS CORNER...BREWTON...WHITE HALL...BLAKE...RITTER AND YEMASSEE THROUGH 315 PM EDT. SMALL HAIL...VERY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT FOR HAMPTON AND BEAUFORT COUNTIES UNTIL 8 PM. IN SITUATIONS SUCH AS THIS...WHERE STRONG THUNDERSTORMS DEVELOP...TORNADOES CAN ALSO QUICKLY FORM...SOMETIMES WITHOUT MUCH ADVANCE WARNING. REMAIN ON THE ALERT AND BE PREPARED TO MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF SEVERE THUNDERSTORMS OR TORNADOES DEVELOP. PM
Special weather statement, May 17, 3:02 PM EDT, 1 hour 39 minutes before
GAZ100-116-171930- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 302 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND BRYAN COUNTY THROUGH 330 PM EDT... AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF LANIER...OR ABOUT 7 MILES EAST OF PEMBROKE...AND WAS STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LANIER...ELLABELL...OLNEY AND BLITCHTON THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINS CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM. IN SITUATIONS SUCH AS THIS...WHERE STRONG THUNDERSTORMS DEVELOP...TORNADOES CAN ALSO QUICKLY FORM...SOMETIMES WITHOUT MUCH ADVANCE WARNING. REMAIN ON THE ALERT AND BE PREPARED TO MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF SEVERE THUNDERSTORMS OR TORNADOES DEVELOP. PM
Local storm report, May 17, 3:13 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
313 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 5 SW WALTERBORO SC WIND DAMAGE
05/17/03 COLLETON TREES DOWN NEAR
HENDERSONVILLE ON HIGHWAY
17A.Special weather statement, May 17, 3:39 PM EDT, 1 hour 2 minutes before
SCZ040-042-172030- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 339 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 430 PM EDT... AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SHIRLEY...OR ABOUT 19 MILES SOUTHWEST OF HAMPTON...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHIRLEY...ESTILL... VALENTINE AND LURAY THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A SEVERE THUNDERSTORM WARNING IS STILL IN EFFECT FOR HAMPTON COUNTY UNTIL 4 PM. A TORNADO WATCH IS IN EFFECT FOR HAMPTON AND ALLENDALE COUNTIES UNTIL 8 PM. BE PREPARED IN THE EVENT A TORNADO DEVELOPS WITH LITTLE OR NO ADVANCE WARNING. PM
Special weather statement, May 17, 4:02 PM EDT, 39 minutes before
GAZ137-140-172045- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 402 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND MCINTOSH COUNTY THROUGH 445 PM EDT... AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF LUDOWICI TO 7 MILES SOUTHEAST OF LUDOWICI TO 7 MILES WEST OF TOWNSEND...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LUDOWICI...TOWNSEND...WEFANIE...WARSAW... JONES...HUXFORD...DONALD AND BRICKSTON THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS IN ALSO IN EFFECT. BE ALERT IN THE EVENT THAT SEVERE THUNDERSTORMS OR TORNADOES DEVELOP WITH LITTLE OR NO ADVANCE WARNING. PM
Special weather statement, May 17, 4:18 PM EDT, 23 minutes before
GAZ088-172045- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 418 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 445 PM EDT... AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER NEWINGTON...OR ABOUT 12 MILES SOUTHEAST OF SYLVANIA...AND WAS STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWINGTON...SHEPPARDS...MIDDLE GROUND...WHITE HILL...HUNTERS AND CAPTOLO THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM. BE PREPARED IN THE EVENT A TORNADO OR A SEVERE THUNDERSTORM DEVELOPS WITH LITTLE OR NO ADVANCE WARNING. PM
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:48 PM EDT | Flash Flood Warning | CHS | Screven | 87 min |
| May 17, 5:30 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 45 min |
| May 17, 6:40 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins | 50 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.